Psycho-Babble Medication | about biological treatments | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ

Re: weight gain/pharmaceutical research Lisa T

Posted by Jay on January 31, 2001, at 5:41:35

In reply to Re: weight gain/pharmaceutical research, posted by Lisa T on January 25, 2001, at 8:33:56

Actually, I think there are a couple of very complex reasons why we gain weight on SSRI's. I don't think it's a "one theory" answer.

One, from the research, it seems the SSRI effect on Dopamine receptors and levels, especially over time, is very, very strong. I think this is why there is some concern about Parkinson's and SSRI's. as well as noted abnormal movements and SSRI's. I also think that doctors MAY want to start looking a putting a slow limit of length on SSRI's. This is not "anti-drug", just for long term use, possibly TCA's may want to be looked at after say a 5 or more year use of SSRI's. The TCA's do not seem to induce the abnormal movements (minus amoxapine..which is more like an anti-psychotic).

The other MAY be a "down-regulation" of serotonin receptors, although, in light of the recent evidence of new serotonin receptor growth after lengthy SSRI use, I am not so sure this is the case.

In the long run, I think weight and sex drive are things that cannot be ignored, because they both have a strong effect on our general well being.
Yes, I know, depression is very deadly of course, but after a five+ year use of an SSRI, AND, if the adverse effects are quite strong on both weight and sex drive, I think it might be wise to look at alternatives.

In otherwords, SSRI's are great first-line meds, and over a period of many years can help a person put their life back together. I think the above mentioned considerations should be cause for a complete reevaluation, say even every five or so years, of the very blatent side effects.

> Hi there, I found this web site when I was searching for answers late one night, and I am relieved to hear others having very similar experiences.
>
> I have been on prozac for two or so years and have noticed a difference in my weight and bodyshape. I have put on about 5 kgs that I cannot seem to lose no matter what I do (yes I train 5 days a week and follow a strict and very healthy diet). I certainly sleep a lot more than ever, and am very annoyed about all of this distinct lack of energy and weight gain. It's as if my body is holding on to fat and won't let it go.
>
> I have decided to stop taking prozac and try to regain my body (I was in great shape before!) and hopefully I will lose the 5 kilos I have gradually put on.
>
> My other half has been on zoloft for the past year and he has also gained weight.
>
> I am not a researcher, nor am I a scientist, but I do believe that there is a correlation between raising serotonin levels and weight gain. You raise serotonin levels, you feel better, your body sleeps more, conserves more, does not expend as much nervous energy, your metabolism slows. Well, that's my speel on it anyhow.
>
> My doctor suggested that I might increase the dosage of prozac to help raise my energy levels and thus lose weight, but I have opted to quit altogether. I do not think that increasing is the answer, it might help initially to raise energy levels and lose a bit of weight, but then I think my body will become accustomed to the drug and plateau again. And who knows, in four years, I may have packed on another 5 kgs!
>
> Hopefully my depression will not re-emerge and I will lose the weight and get back to feeling good about myself again. Wish me luck, and I welcome any comments.


Share
Tweet  

Thread

 

Post a new follow-up

Your message only Include above post


Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.

 

Start a new thread

 
Google
dr-bob.org www
Search options and examples
[amazon] for
in

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Medication | Framed

poster:Jay thread:9648
URL: http://www.dr-bob.org/babble/20010131/msgs/53030.html